Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 24, 2015, 4:01 AM CDT for Wabaunsee County, Kansas. It took effect at May 24, 2015, 5:31 AM CDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- May 24, 2015, 4:01 AM CDT (09:01 UTC)
- In effect from
- May 24, 2015, 5:31 AM CDT
- Expired
- May 24, 2015, 7:19 PM CDT
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1). The gauge peaked at 21.48 ft at May 24, 2015, 5:00 AM CDT.
- Action stage
- 16 ft
- Minor stage
- 21 ft
- Moderate stage
- 31 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
464 WGUS43 KTOP 240901 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 401 AM CDT SUN MAY 24 2015 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Mill Creek Near Paxico affecting Wabaunsee County ...Forecast flooding changed from Minor to Moderate severity for the following streams in Kansas... Marais Des Cygnes River at Ottawa affecting Franklin County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC059-241701- /O.EXT.KTOP.FL.W.0022.150524T2112Z-150527T1030Z/ /OTWK1.2.ER.150524T2112Z.150526T0000Z.150526T2230Z.NO/ 401 AM CDT SUN MAY 24 2015 ...Forecast flooding increased from Minor to Moderate severity... The Flood Warning continues for The Marais Des Cygnes River at Ottawa. * from this afternoon to late Tuesday night. * At 3:30 AM Sunday the stage was 25.4 feet. * Flood stage is 31.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 33.2 feet by Monday evening.The river will fall below flood stage by Tuesday afternoon. && LAT...LON 3863 9551 3862 9507 3852 9507 3856 9514 3858 9551 $$ KSC197-241701- /O.NEW.KTOP.FL.W.0028.150524T1031Z-150525T0019Z/ /PXCK1.1.ER.150524T1031Z.150524T1200Z.150524T1219Z.UU/ 401 AM CDT SUN MAY 24 2015 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek Near Paxico. * until this evening. * At 3:30 AM Sunday the stage was 20.6 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early this morning and continue to rise to near 21.3 feet by this morning.The river will fall below flood stage by later this morning. * Impact...At 21.0 feet...Low lying farm fields and campsites along the creek begin to flood. && LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628 $$
1 follow-up statement
490 WGUS83 KTOP 241642 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1142 AM CDT SUN MAY 24 2015 ...The Flood Warning is cancelled for the following streams in Kansas... Mill Creek Near Paxico affecting Wabaunsee County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC197-241712- /O.CAN.KTOP.FL.W.0028.000000T0000Z-150525T0019Z/ /PXCK1.1.ER.150524T0854Z.150524T1000Z.150524T1148Z.UU/ 1142 AM CDT SUN MAY 24 2015 The Flood Warning is cancelled for The Mill Creek Near Paxico. * At 10:45 AM Sunday the stage was 14.0 feet. * Flood stage is 21.0 feet. * Fell below flood stage at 6:48 AM Sunday. * Forecast...The river will continue to fall to 9.3 feet by Monday morning. && LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 3:34 AM CDT, 27 minutes earlier.
Area forecast discussion, May 24, 3:34 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 334 AM CDT Sun May 24 2015 .SHORT TERM...(Today and Tonight) Issued at 323 AM CDT SUN MAY 24 2015 After a round of moderate rain over the area, several mainstream rivers are rising and forecast to flood in the southeast portions of the forecast area. Flooding also continues in those counties as widespread rainfall of 2-4 inches fell across the area. Precipitation chances in a lull in the early morning hours, before the next wave in the flow begins to increase precipitation chances from south to north late this morning into the afternoon hours. Stronger wave over the Big Bend area of Texas lifts northeastward and moves into the area for the evening hours, and current thinking is heavier precipitation would fall late afternoon and into the evening, and primarily across the eastern portions of the forecast area. Another 1-2 inches of rain are forecast in heavier bands, with locally higher amounts possible. Subsiding air behind the departing stronger wave could bring rain to an end from south to north across eastern Kansas by shortly after midnight, and have tapered off rain chances as such. Kept high temperatures on the cool side in the lower 70s and went slightly cooler on lows in the 50s. .LONG TERM...(Monday through Saturday) Issued at 323 AM CDT SUN MAY 24 2015 By Monday morning the shortwave responsible for today's rainfall will be lifting into the upper Midwest leaving southwest flow aloft in it's wake. The next shortwave is forecast to eject over the region late Monday, while another wave passes over the southern plains. Lapse rates will steepen as en EML spreads eastward over the area out ahead of the wave. A boundary will be present across western and central KS possibly accompanied by a weak surface low pressure. The morning should be relatively quiet with only slight chances for light rain showers. During the afternoon and evening the wave will lift over the boundary where isolated to scattered storms will be possible. Cape should increase significantly during the day especially if the clouds begin to scatter out. Deep layer shear looks marginal at best with a weakness in the mid level winds. The main uncertainty is will the forcing and convergence along the boundary be enough to initiate storms. Models are also hinting at deeper mixing in western KS, which could lead to possible dry punches in central KS. These could also be locations for surface convergence and storm development once the cap weakens. Either way if storms do develop there is a chance they could be strong to severe given the high instability, but will probably not be well organized. As of now the better chances for precip appear to be north central KS during the late afternoon and evening hours. That shortwave will continue to lift northeastward Monday night and into Tuesday morning. There are some timing issues among the models therefore have kept some rain chances during the day Tuesday. The forecast then becomes somewhat tricky to pin down precip timing as the large scale flow weakens and small shortwaves traverse across the center of the country. This west to southwest flow will persist through late week. It is unlikely that we will be dealing with any widespread heavy rain events similar to this weekend given this expected pattern. A few more pronounced shortwaves lift out of the Rockies late week, which could bring better chances for precip next weekend. An actual front may come through as these waves progress eastward to allow for a dry period early next week. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1259 AM CDT SUN MAY 24 2015 Areas of rain showers will continue through the night with TOP and FOE having the best chance of restricted visibilities in rain and fog. There may be a break during the late morning or early afternoon and then another chance of thunderstorms will occur later in the day. Conditions will be MVRF with periods of IFR in lower ceilings or visibilities with the heavier showers. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Monday morning FOR KSZ011-012-022>024- 026-036>040-054>056-058-059. && SHORT TERM...67 LONG TERM...Sanders AVIATION...GDP
Hazardous weather outlook, May 23, 4:15 PM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT SAT MAY 23 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-242115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 415 PM CDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE RATHER PERSISTENT AND PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL. THE HEAVIEST RAIN IS EXPECTED TO BE ALONG AND EAST OF A LINE FROM HERINGTON TO MANHATTAN TO SENECA...AND A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLOODING CONTINUES THROUGH SUNDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE FORECAST TO BE COMMON...WITH LOCALLY HIGHER AMOUNTS OVER 5 INCHES POSSIBLE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING OF MEMORIAL DAY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 23, 11:03 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN BURDICK 38.56N 96.85W
05/23/2015 M3.50 INCH MORRIS KS TRAINED SPOTTER
RAINFALL TOTAL AS OF 11PM. DONE RAINING FOR NOW.
1100 PM HEAVY RAIN 5 SE OVERBROOK 38.73N 95.49W
05/23/2015 M2.98 INCH FRANKLIN KS CO-OP OBSERVER
RAINFALL TOTAL AS OF 11 PM. STILL RAINING.
&&
KSANDERSLocal storm report, May 24, 12:58 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1258 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM HEAVY RAIN EMPORIA 38.40N 96.18W
05/24/2015 M2.70 INCH LYON KS BROADCAST MEDIA
RAINFALL TOTAL SINCE YESTERDAY AFTERNOON. STILL RAINING.
&&
KSANDERSLocal storm report, May 24, 1:10 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
110 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HEAVY RAIN QUENEMO 38.58N 95.53W
05/24/2015 M3.20 INCH OSAGE KS PUBLIC
&&
KCLocal storm report, May 24, 1:12 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
112 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM HEAVY RAIN QUENEMO 38.58N 95.53W
05/24/2015 M3.20 INCH OSAGE KS PUBLIC
&&
KCLocal storm report, May 24, 1:14 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM HEAVY RAIN 6 NNE TOPEKA 39.13N 95.64W
05/24/2015 M2.00 INCH SHAWNEE KS EMERGENCY MNGR
RAINFALL TOTAL AS OF 1AM. STILL RAINING.
&&
KSANDERSLocal storm report, May 24, 1:43 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
143 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD ADMIRE 38.64N 96.10W
05/24/2015 LYON KS BROADCAST MEDIA
K-99 UNDERWATER AT THE ADMIRE RAILROAD UNDERPASS.
&&
KCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM CDT | Special Weather Statement | TOP | Clay, Geary, Riley | 55 min |
| May 23, 7:22 PM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 83 min |
| May 23, 8:17 PM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie | 43 min |
| May 23, 8:30 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 6 hr |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 10 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Franklin | 3 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 56 hr |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Lyon | 8 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Franklin | 4 days |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Lyon, Osage | 41 hr |
| May 23, 8:56 PM CDT | River Flood Warning | TOP | Osage | 28 hr |
| May 23, 9:14 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee, Wabaunsee | 4 hr |
| May 23, 9:16 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 119 min |
| May 23, 10:29 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
| May 23, 10:57 PM CDT | River Flood Warning | TOP | Franklin, Osage | 64 hr |
| May 23, 11:25 PM CDT | River Flood Warning | TOP | Lyon | 45 hr |
| May 24, 12:45 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| May 24, 2:06 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 6 hr |
| May 24, 9:29 AM CDT | River Flood Warning | TOP | Coffey | 25 hr |
| May 24, 10:44 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 6 hr |
| May 24, 4:45 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 6 hr |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.